A Proof of the Murnaghan–Nakayama Rule Using Specht Modules and Tableau Combinatorics. / Kochhar, Jasdeep; Wildon, Mark.

In: Annals of combinatorics, 20.02.2020, p. 1-22.

Research output: Contribution to journalArticle

Published

Documents

  • Accepted Manuscript

    Accepted author manuscript, 341 KB, PDF document

    Embargo ends: 20/02/21

Abstract

The Murnaghan–Nakayama rule is a combinatorial rule for the character values of symmetric groups. We give a new combinatorial proof by explicitly finding the trace of the representing matrices in the standard basis of Specht modules. This gives an essentially bijective proof of the rule. A key lemma is an extension of a straightening result proved by the second author to skew tableaux. Our module theoretic methods also give short proofs of Pieri's rule and Young's rule.
Original languageEnglish
Pages (from-to)1-22
Number of pages22
JournalAnnals of combinatorics
DOIs
Publication statusPublished - 20 Feb 2020
This open access research output is licenced under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

ID: 33719598